|immune reconstitution syndrome- causing blindness!!!??how common is this?
Mar 4, 2006
i'm a 4th year med student from south africa. During my opthalmology rotation I have seen many patients on ARV's with really nasty side-effects,but not to the drugs themselves....(presumably due to immune reconstitution syndrome) The most disturbing was a 30 year old woman who started med's july '05 with a CD4 count of 17(at the time however,she felt totally healthy and was havind no clinical signs of AIDS. Three months on meds and she got a CMV retinitis which led to a retinal detachment causing irreversible blindness!!!
so she went from not knowing her HIV status and feeling healthy(despite her low CD4 count) to discovering her status, starting meds and going blind! she blames the drugs, and situations like this can obviously cause major adherence problems! also, with our politial climate(or health minister) leaning towards dissidence, these types of reactions are very damageing to the fight against HIV and AIDS.
how commonly do patients on meds have such severe reactions? And what can be done to minimize the risk???(aside from regular assessment which is not always possible)
| Response from Dr. Henry
Very good question. Starting treatment earlier as a general policy/practice (with a higher CD4 count) is important. It is standard of care in the US to have a good retina examination looking for even subtle CMV retinitis in patients with CD4 count < 50-100. Perhaps treating any diagnosed OI for a brief period befor starting HIV meds may help (studies are trying to address that). In the old days of AIDS I had scores of patients develop CMV retinitis with many losing their vision so that is a part of the background assortment of serious problems effective HIV treatment avoids when started at a higher CD4 count. It is unclear how to best manage immune reconstitution syndrome once it has developed. Ophthalmologists used to be one of the most important specialist for the care of AIDS patients and in many settings that is still true. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can Hiv Cause Blindness?
- Muscle Ache After Rubbing Penis Sign Of HIV AIDS
- Pain In Urethra After Anal Sex Without Condom Does It Mean I Have HIV
- Penis Discharge After Anal Sex Bottom Worried I Have HIV
- Can Trichomoniasis Cause Red Bumps In Genital Area?
- Can You Get Herpes If You Use A Condom?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.